The February 2000 issue of Running & FitNews reported on possible side effects associated with fluouroquinolones, a class of antibiotics known to cause tendinopathies when taken by exercising individuals. The drug Cipro, noted for its ability to treat all forms of anthrax, is a fluoroquinolone. Tendinopathies can range from mild tendinitis to complete tendon rupture. Symptoms can arise from two to 60 days from the onset of fluoroquinolone therapy. These side effects, albeit rare, can be quite significant. Many of the case histories reported in the literature are among patients with additional problems such as kidney disease, advanced age, and steroid use; hut healthy, athletic people have suffered injuries as well.
Due to the large number of anthrax scares, as well as the small number of actual anthrax exposures, it is important to remember that there may be complications associated with strenuous exercise, such as running, and this class of drugs. While they are prescribed far more commonly for urinary tract infections, it is their effectiveness for treating anthrax that has made Cipro a household word. Although there may be good alternatives to Cipro, including tetracyclines and penicillin-derivatives, Cipro is often the first drug of choice because it is effective against all strains of anthrax. Should the need for an antibiotic arise for any reason, be sure to discuss your exercise plans with your doctor. If your doctor chooses a fluoroquinolone drug (other drugs in this class besides Cipro include Avelox, Floxin, Levaquin, Maxaquin, Noroxin, Penetrex, Tequin, and Zagam) consider cutting back on the intensity of your training and be sure to monitor and report any orthopedic pain to your doctor.
(Southern Medicine, 1999, Vol. 92, No. 6, pp. 622-625; Therapeutische Umschau, 1998, Vol. 55, No. 9, pp. 558-561)
COPYRIGHT 2002 American Running & Fitness Association
COPYRIGHT 2003 Gale Group